Missouri, 2014

Hail and Damaging Winds in Missouri, August 5 to 10, 2014

August 5 to 10, 2014 · NWS SGF · 5 events in 4 counties and zones

Isolated severe thunderstorms produced large hail and damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Isolated severe thunderstorms produced large hail and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 5, 1:54 PM CST, 2 hours 41 minutes earlier.

Area forecast discussion, Aug 5, 1:54 PM CST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
254 PM CDT Tue Aug 5 2014

...Much needed rainfall coming to the Missouri Ozarks late week
and weekend...

.SHORT TERM...(This Evening through Wednesday)
Issued at 212 PM CDT TUE AUG 5 2014

There is a weak boundary currently located near Springfield
eastward into south central Missouri. This area across south
central Missouri will have the best chance for an isolated
thunderstorm or two to develop through the early evening hours.
Most areas will remain hot and dry through the remainder of the afternoon.

Wednesday will be almost a carbon copy of today with seasonably
warm temperatures and isolated to widely scattered convection at best
mainly across central Missouri into south central Missouri. A weak
shortwave will move north of the area during the afternoon
Wednesday.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 212 PM CDT TUE AUG 5 2014

A front will also move into the area and basically stall out from
near Kansas City down to the Bootheel of Missouri through the end
of the week and weekend. This will allow for multiple rounds of
convection which may eventually lead to some heavy rainfall
totals possible.

The area has been dry and lacking moisture in recent weeks. The
ground should be able to take a decent amount of rainfall before
becoming saturated. Depending on how convection develops and if
any training over the same areas occur will determine if there is
any flash flooding threat. WPC has the Missouri Ozarks
highlighted in a slight excessive rainfall threat for the end of
the week.

Forecast PW values will approach 2 inches by Thursday and over 2
inches by Friday indicating rich moisture content in the
atmosphere for the end of the week. Models continue to advertise a
more substantial complex of convection to develop across central
Missouri late Wednesday night into Thursday morning. This complex
will move east-southeast during the day on Thursday.

Another complex will develop due to a shortwave late Thursday night
into Friday morning along the front. And the models have been
consistent with another complex developing late Friday night into
Saturday and again Saturday night into Sunday. The basic trends
indicate several rounds of convection and possible heavy rainfall
through the weekend. Will continue to mention widespread one to
three inches of rainfall total with isolated heavier amounts over
central Missouri into south central Missouri. Severe weather is
not expected at this time but can't rule out some isolated
stronger convection.

The only change with this forecast update is to increase pop
chances slightly through the weekend into Monday as the front
appears it will linger around the Ozarks a little longer. The
front may dissipate by Tuesday of next week and a drier airmass
may move in cutting off rain chances.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1240 PM CDT TUE AUG 5 2014

Overall, VFR conditions are expected for the next 24 hours. Will
be monitoring for isolated to widely scattered shower and storm
development this afternoon, which may affect SGF and BBG. The bulk
of any activity may end up staying east of these sites, but it's
close enough to warrant a mention. If a storm does happen to go
over an aerodrome, a brief period of IFR visibility can be
expected. Any activity will dissipate after sunset. Winds will
remain southerly through the forecast.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Griffin
LONG TERM...Griffin
AVIATION...Gagan
Hazardous weather outlook, Aug 5, 1:59 PM CST, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
259 PM CDT TUE AUG 5 2014

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-062000-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
259 PM CDT TUE AUG 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

DISCUSSION...

  ISOLATED THUNDERSTORMS WILL BE POSSIBLE...MAINLY ACROSS THE
  EASTERN HALF OF THE MISSOURI OZARKS. NO SEVERE STORMS ARE
  EXPECTED.

  AFTERNOON HEAT INDEX VALUES WILL REACH THE MID 90S OVER EXTREME
  SOUTHEAST KANSAS INTO WESTERN MISSOURI.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE AT TIMES THROUGH
  WEDNESDAY AFTERNOON.

  MULTIPLE ROUNDS OF THUNDERSTORMS WILL THEN BE POSSIBLE FROM
  WEDNESDAY NIGHT THROUGH THE WEEKEND WITH OCCASIONAL
  HEAVY RAINFALL. WIDESPREAD ONE TO THREE INCHES AND ISOLATED
  HIGHER AMOUNTS WILL BE POSSIBLE...WITH THE HIGHER AMOUNTS
  EXPECTED OVER THE EASTERN OZARKS AND CENTRAL MISSOURI.

  AFTERNOON HEAT INDEX VALUES IN THE MIDDLE 90S ARE EXPECTED AT
  TIMES THIS WEEK ACROSS WESTERN MISSOURI AND EXTREME
  SOUTHEASTERN KANSAS.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GRIFFIN

The radar

The Springfield radar (KSGF), 75 km away, was scanning. The volume nearest the first event began at 22:33 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 lightning, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Dallas

When
August 5, 4:35 PM CST
Where
Dallas County, 1.38 mi S of Urbana Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.880, -93.150

A large tree was blown down across a road and several large branches were broken.

Lightning, Jasper

When
August 7, 2:45 AM CST
Where
Jasper County, Carl Jct
Property damage
$1.0 million
Reported by
Fire Department/Rescue
Coordinates
37.180, -94.570

An apparent lightning strike caused a fire at the United Methodist Church in Carl Junction. The structure and belongings inside were a total loss. Time was estimated shortly before the fire department was called about the fire. There was tremendous cloud to ground lightning during that time.

Hail, Texas

When
August 10, 3:17 PM CST
Where
Texas County, 3.02 mi SE of Kinderpost
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.540, -91.910

Thunderstorm Wind, Dent

When
August 10, 3:19 PM CST
Where
Dent County, 2.07 mi N of Anutt
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
37.750, -91.730

A tree was blown down across Highway OO about one mile west of Highway O.

Thunderstorm Wind, Dent

When
August 10, 3:43 PM CST
Where
Dent County, 0.69 mi N of Salem
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.660, -91.550

A three foot diameter oak tree was reported blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2014Every state in 2014This day in weather historyWarnings in Missouri, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 527943, 527944, 527940, 527942, 527941.